Topomax-Induced tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by RickF, Jan 30, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. RickF

      RickF Member

      Tinnitus Since:
      04/14
      Dr. Nagler,

      I was wondering if you had any experience with topomax induced tinnitus?

      I received an epidural steroid injection in C6/C7 for degenerative disc disease pain, but the doctor nicked my autonomic nerve bundle, resulting in constant dizziness, headaches, and fatigue. He then sent me to a neurologist who determined, incorrectly and against all evidence, that I had migraines that magically happened the millisecond of my injection, despite never having one in my 51 years.

      He gave me topomax for my "migraines" which resulted in tinnitus (and no relief of the headaches....). It's a constant high pitched squealing in both my ears.

      Have you had any experience with this? Does it eventually go away (I've had it since May 2014).

      Thanks in advance!
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hi @RickF -

      When a person develops sudden onset of tinnitus, it is quite natural to look for a cause. In your case, you seem to have settled on topiramate (Topamax), an anti-convulsant that is also sometimes used in the treatment of migraine.

      Setting aside the accuracy of the migraine diagnosis, from your post it is apparent to me that there were a whole lot going on with you at that time, any one factor or a combination of which might account for your tinnitus. So while the Topamax might possibly have played a role, I think it is a bit of a stretch to refer to your condition as "Topamax-induced tinnitus" unless there is some other pertinent history in that regard.

      So you have had tinnitus - precise cause uncertain - for around eight months now, and you want to know if it will eventually go away. Well in many cases tinnitus does, indeed, spontaneously resolve, even after years. So by all means there is a chance of that occurring, but at this point in time (eight months) perhaps you should conduct your life assuming it won't ... and then if one morning you wake up in silence, you will be pleasantly surprised (which might just be the understatement of all time!)

      So where do you go from here? Well, assuming you have already seen an ENT and had an audiological evaluation as well, what you do next depends on how much your tinnitus bothers you. And a whole book can be written about that. Perhaps start here: https://www.tinnitustalk.com/threads/overcoming-obstacles-to-habituation.6886/

      Hope this helps.

      stephen nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.